Julie Rehmeyer's 'Through the Shadowlands'
Writer Never Give Up talks about Julie Rehmeyer's new book "Through the Shadowlands: A Science Writer's Odyssey into an Illness Science Doesn't Understand" and shares an interview with Julie ...
Discuss the article on the Forums.

Cognitive Decline

Discussion in 'Cognition' started by SmokinJoeFraz93, Aug 21, 2017.

  1. SmokinJoeFraz93

    SmokinJoeFraz93

    Messages:
    87
    Likes:
    134
    United Kingdom
    Hi, I'm just wondering if someone experiences the same kind of cognitive dysfunction as me.

    It started about a year ago, and it's just become worse. It's hard to explain and put into words, but I just feel as if my logic/common sense has gone when it comes to thinking or reasoning. For example, I'll feel so many emotions, but I just don't know what the logic/middle ground is when I feel an emotion, so I don't know what to tell myself because I don't know 'the truth or 'logic'.

    I was put on venlafaxine, and the meds did help as in the sense of numb a lot of emotions. But I'm sure that's not healthy. I had to come off them because I had physical symptoms such as muscle jerks, difficulty breathing and overwhelming tiredness.

    Since coming off them, I've noticed my cognitive ability has declined, but I refuse to go back on any antidepressants.

    Sorry the explanation is difficult to explain. I hope one of you can kind of understand.
     
    Webdog, ghosalb, rosie26 and 3 others like this.
  2. 62milestogojoe

    62milestogojoe What's a forum then?

    Messages:
    184
    Likes:
    379
    UK
    Hi, I know where you are coming from-I considered myself reasonably 'hard'-I used to mountaineer, ride motorcycles, play rugby etc but there are periods when I am not able to control my emotional state and I take myself away from my wife and kids and cry like a child.

    The brain fog you are describing features in my ME symptoms too and has been so bad at times that I have been unable to spell my name and I slur my words like a drunk. It is overwhelmingly undermining and makes a person feel hopeless.

    I don' know if you managed to look at a piece I put up recently on the Neurological symptoms forum but if the mess in the brain is attributable to ME then there is your answer to why.

    As to what to do about- I've been using supplements, smart drugs and pulsed steroids (prednisolone) to good effect but when I get near to crashing those symptoms you talk about can come back. Pace everything.

    So you are not alone SmokinJoe.
     
    MeSci and SmokinJoeFraz93 like this.
  3. SmokinJoeFraz93

    SmokinJoeFraz93

    Messages:
    87
    Likes:
    134
    United Kingdom

    Thanks for your reply. I appreciate it. So what I’m going through is called ‘brain fog’. I just wanted to know if the particular symptoms I just shared were part of brain fog.

    Making judgements or assumptions have become compromised. It’s like I don’t even have an opinion anymore, because for me to have an opinion, majority of the time I have to ‘work it out’ in my mind what my opinion/assumption is.

    I’ve also noticed my mental health issues have got really worse. It’s like I’m feeling EVERYTHING nowadays.

    What supplements do you take?

    I’m really sorry to hear what you’re going through mate. It’s heartbreaking to read what you’re going through. I couldn’t imagine how you feel.
     
    62milestogojoe likes this.
  4. 62milestogojoe

    62milestogojoe What's a forum then?

    Messages:
    184
    Likes:
    379
    UK
    I think a lot of us are going through this SmokinJoe and after 6 years of it... what can I say? Bummer.
    Breakfast
    CoQ10
    Huperzine A
    Alpha GPC
    L-arginine
    Ashwagandha
    Bacopa
    Ginkgo
    Noopept
    Lion's mane
    Garlic
    Acetyl -l-carntine
    Ginseng
    Vit C
    Multivit
    Probiotics
    Creatine
    N-acetyl-cysteine
    Magnesium
    Fish oil

    Evening
    Magnesium
    5-HTP
    L-theanine
    5mg mirtazipine for bed.
     
  5. SmokinJoeFraz93

    SmokinJoeFraz93

    Messages:
    87
    Likes:
    134
    United Kingdom
    I take Ashwagandha. I have l-carntine, but I find that makes me really tired. Is that possible? Or is it the CFS that’s making me tired?
     
  6. 62milestogojoe

    62milestogojoe What's a forum then?

    Messages:
    184
    Likes:
    379
    UK
    Hard to say mate, we are all different. I'd suspect the CFS.
     
  7. Bander

    Bander

    Messages:
    28
    Likes:
    185
    I experience cognitive impairment. It's hard to track over time because it's difficult to try to remember what you were experiencing 2 weeks ago let alone 2 months, 2 years, or 20 years. I try to look for obvious clues of something new. This is easiest to see with memory problems. I know I will experience more senior moments as I get older, but it seems clear that something bigger is going on when I experience significantly more memory problems when I'm experiencing a crash or when I'm worn out than I do when I'm rested. I can also tell that concentration is impaired and varies depending on how much I've been pushing myself. I can also notice this in the kind of mistakes that people call "brain farts" where I say the wrong thing and often don't even notice it until someone points it out (simple thinks like saying, "He's coming on May 20," when I meant to say April). Again, what is most compelling to me is that when I have the opportunity to rest, these problems tend to disappear and they can spike when I'm forcing myself to be active when I'm worn out or crashing.

    I started taking Ritalin 8 years ago and it has helped me a great deal. Some people experience increased anxiety on the drug, but I didn't. My doctor prefers the time-released Concerta version, so that's what I've taken. It definitely gives me a great improvement in cognitive function. At higher doses it also gives some unpleasant side effects (mostly a feeling of being overstimulated), so I've cut back my dosage recently. It's a very clear tradeoff for me of cognitive function versus avoiding that overstimulated feeling. I also have orthostatic intolerance (both POTS and NMH) and I saw the Dr. Rowe recommends Ritalin as a drug to consider (it is a vasodilator).
     
  8. MAOAr297r

    MAOAr297r

    Messages:
    90
    Likes:
    280
    Seattle
    I understand so much. I've had the same problems with antidepressants. I suggest you try a bunch of different ones until you find one that works. Thats what I did and it helps. I was at lunch the other day and I had to add a $5 tip to a $20 bill and I wrote something like 27.....I'm honestly a little scared because I want to go back to school and my heart sank when I realized what I did on that check.
     
    SmokinJoeFraz93 likes this.

See more popular forum discussions.

Share This Page